Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 121, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 24, 2019, 8:54 PM CDT for Trempealeau County, Wisconsin. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 8:54 PM CDT (01:54 UTC)
- Expired
- Sep 24, 2019, 9:15 PM CDT
- In force
- 21 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 9:10 PM CDT | TSTM WND DMG | Dodge, WI | TREES AND POWERLINES BLOWN DOWN. |
| Sep 24, 9:11 PM CDT | TSTM WND DMG | Galesville, WI | TREES AND POWERLINES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.5
The text
As transmitted.
880
WUUS53 KARX 250154
SVRARX
WIC121-250230-
/O.NEW.KARX.SV.W.0121.190925T0154Z-190925T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
854 PM CDT Tue Sep 24 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Trempealeau County in west central Wisconsin...
* Until 930 PM CDT.
* At 853 PM CDT, severe thunderstorms were located along a line
extending from near Arcadia to near Dakota, moving northeast at 35
mph. Wind gusts have knocked power out in the Winona Minnesota
area as they moved through. Fountain City also reported 60 mph
winds.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Arcadia around 900 PM CDT.
Other locations impacted by these severe thunderstorms include
Highway 95 And County D, Peacock Hill, Tamarack, Camp Decorah, Beach
Corners, Perrot State Park and Frenchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building.
&&
LAT...LON 4423 9155 4429 9117 4408 9115 4409 9117
4409 9120 4405 9122 4407 9127 4406 9128
4407 9131 4403 9134 4401 9134 4398 9142
4400 9144 4403 9154 4407 9155 4410 9154
4415 9157 4422 9158
TIME...MOT...LOC 0153Z 229DEG 31KT 4422 9159 4387 9137
HAIL...<.75IN
WIND...60MPH
$$
Shea1 follow-up statement
493
WWUS53 KARX 250215
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
915 PM CDT Tue Sep 24 2019
WIC121-250225-
/O.CAN.KARX.SV.W.0121.000000T0000Z-190925T0230Z/
Trempealeau WI-
915 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREMPEALEAU COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. There are no longer any severe thunderstorm warnings
for Trempealeau County Wisconsin.
A Tornado Watch remains in effect until midnight CDT.
LAT...LON 4423 9155 4429 9117 4408 9115 4409 9117
4409 9120 4405 9122 4407 9127 4406 9128
4407 9131 4403 9134 4401 9134 4398 9142
4400 9144 4403 9154 4407 9155 4410 9154
4415 9157 4422 9158
TIME...MOT...LOC 0213Z 229DEG 31KT 4433 9141 4398 9119
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:08 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 24, 6:08 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 608 PM CDT Tue Sep 24 2019 .SHORT TERM...(Tonight through Wednesday Night) Issued at 140 PM CDT Tue Sep 24 2019 Current water vapor showing a strong mid-level trough moving through the Dakotas/northwest MN. This was pushing a cold front across MN with radar showing some showers and few storms firing along it. This front will continue to push southeast into the area by this evening with a corridor of 1500-3000J/kg of MUCAPE and 0-3km bulk shear around 30kt in place. Expecting storms to fire by 6 pm (lasting through 10 pm) as the front pushes in and as cap weakens. Question is still there as to whether the bulk of these storms will be surface based as the caps weakens -or- will the cap be strong enough for mainly elevated storms. This will dictate whether there will be a tornado threat (if they are indeed surface based) -or- mainly elevated hail/wind producers. Will keep an eye on all severe parameters with this situation. Breezy west winds and cooler conditions expected for Wednesday in the wake of the low and cold front. With lingering cooler cyclonic flow aloft, could see a few pop-up showers across northern WI. Look for highs in the mid 60s to lower 70s. High pressure builds in Wednesday night for clear and cool conditions. Plan on overnight lows mainly in the 40s -coldest in the sand country of central WI. .LONG TERM...(Thursday through Tuesday) Issued at 140 PM CDT Tue Sep 24 2019 High pressure will hold across the region through Thursday but then fairly fast west-northwest flow aloft ushers in low pressure across the Dakotas into MN Thursday night with push of warm air advection and moisture transport into our area. This should fuel a few showers and storms. Shower and storm chances continue into Friday as the cold front pushes through the area. Otherwise, look for highs once again in the 60s/lower 70s. Shower and storm chances will be seen this weekend into next week as upper flow becomes more southwesterly with embedded waves of low pressure. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 608 PM CDT Tue Sep 24 2019 Closely watching showers and storms that have developed just west of the local area as expected. Based on current timing, those will advance east and impact RST roughly 01-03Z and LSE 02-04Z, though with some minor adjustments to timing still likely as storms near. Brief IFR conditions expected in heavier rainfall, and can't rule out some hail or brief wind gusts to 40+ knots in any storms, but with a rapid clearing trend expected once storms pass. Heading into Wednesday, some passing cumulus clouds are likely as cooler air aloft works through the region, with winds shifting west/northwesterly and gusting 20-25 knots at times. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...Lawrence
Hazardous weather outlook, Sep 24, 2:19 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 219 PM CDT Tue Sep 24 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251930- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 219 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Severe storms will be possible across the area between 6 PM and midnight tonight. The main threat with these storms will be large hail, but damaging winds and isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be on and off thunderstorm chances Thursday night through Monday, with periodic heavy rain possible on Friday and from Sunday night into the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Sep 24, 8:01 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 3 E AUSTIN 43.67N 92.92W
09/24/2019 M60 MPH MOWER MN AWOS
AWOS STATION KAUM AUSTIN MUNICIPAL AIRPORT.
&&
CALocal storm report, Sep 24, 8:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 3 NNW STEWARTVILLE 43.90N 92.50W
09/24/2019 M60 MPH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
&&
CALocal storm report, Sep 24, 8:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 3 NE ROCHESTER 44.04N 92.42W
09/24/2019 M41 MPH OLMSTED MN BROADCAST MEDIA
&&
CALocal storm report, Sep 24, 8:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 1 ENE DEXTER 43.73N 92.68W
09/24/2019 M65 MPH MOWER MN MESONET
MESONET STATION MN010 1 ENE DEXTER.
&&
CALocal storm report, Sep 24, 8:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
840 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 1 S SAINT CHARLES 43.95N 92.07W
09/24/2019 E50 MPH WINONA MN TRAINED SPOTTER
ESTIMATED 50 MPH WINDS NEAR THE INTERSECTION
OF I-90 AND HWY 74.
&&
JSBLocal storm report, Sep 24, 8:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 WNW VIOLA 44.09N 92.37W
09/24/2019 OLMSTED MN PUBLIC
3 INCH DIAMETER TREE LIMB DOWN. PHOTO VIA
SOCIAL MEDIA.
&&
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:39 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 36 min |
| Sep 24, 8:11 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 39 min |
| Sep 24, 8:23 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 44 min |
| Sep 24, 8:42 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 33 min |
| Sep 24, 8:47 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 30 min |
| Sep 24, 9:06 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 54 min |
| Sep 24, 10:04 PM CDT | Special Weather Statement | ARX | La Crosse, Monroe | 56 min |
| Sep 24, 10:47 PM CDT | Special Weather Statement | ARX | Juneau, Monroe | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.